Alert archive / North Dakota / Severe Thunderstorm Warnings in 2015
Severe Thunderstorm Warning 108, NWS Bismarck, ND
NWS Bismarck, ND issued this severe thunderstorm warning at Jul 15, 2015, 4:09 PM MDT for Grant County, Morton County, North Dakota. It was in force for 51 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 15, 2015, 4:09 PM MDT (22:09 UTC)
- Expired
- Jul 15, 2015, 5:00 PM MDT
- In force
- 51 min
- Issued by
- NWS Bismarck, ND
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Grant County, ND, Morton County, ND
The radar
The Bismarck radar (KBIS), 59 km from the middle of the area, began a volume at 22:08 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Rapid City, SD (KRAP), launched 12:00Z, 10.2 hours before the alert went out and 296 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2650 m above ground
- 0-6 km bulk shear
- 2 kt
- 0-1 km storm-relative helicity
- -54 m²/s²
- 0-3 km storm-relative helicity
- 37 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 15, 1:53 PM MDT, 2 hours 16 minutes earlier.
Area forecast discussion, Jul 15, 1:53 PM MDT, 2 hours 16 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BISMARCK ND 253 PM CDT WED JUL 15 2015 .SHORT TERM...(THIS EVENING THROUGH THURSDAY) ISSUED AT 205 PM CDT WED JUL 15 2015 CURRENT SURFACE ANALYSIS PLACES WEAK LOW OVER SOUTHEAST MONTANA INTO SOUTHWEST NORTH DAKOTA WITH LIGHT SOUTHERLY FLOW OVER MUCH OF THE AREA. UPPER LEVEL ANALYSIS PLACES HIGH OVER THE SOUTHERN PLAINS WITH RIDGE EXTENDING TO THE NORTH TOWARDS THE UPPER MIDWEST. A VARIETY OF SHORT WAVES NOTED SLIDING UP SOUTHWESTERLY FLOW. CURRENT WAVE OVER OUR AREA CONTINUES TO PRODUCE CONVECTION MAINLY OVER THE JAMES RIVER VALLEY...WHILE A PAIR OF WAVES OVER EASTERN MONTANA INTO NORTHERN WYOMING CONTINUE THEIR APPROACH...WITH A VARIETY OF ADDITIONAL WAVES BEHIND. FOR THE REST OF THIS AFTERNOON INTO THIS EVENING...THUNDERSTORMS WILL CONTINUE TO DEVELOP OVER THE AREA THROUGH THIS AFTERNOON INTO TONIGHT AS THE PARADE OF SHORT WAVES LIFT THROUGH THE REGION. LATEST GUIDANCE STILL SUGGEST HIGHER INSTABILITY (2-3 KJ/KG) OVER MUCH OF THE AREA THOUGH SHEAR IS MARGINAL...GREATEST TO THE NORTH. WITH THAT SAID...WILL HAVE TO MONITOR FOR LARGE HAIL/STRONG WIND THREAT INTO THIS EVENING. ANOTHER THING THAT WILL NEED TO BE MONITORED IS THE LOCALIZED POTENTIAL FOR HEAVY RAIN...ESPECIALLY IN TRAINING STORMS...AS ATMOSPHERE IS QUITE WET WITH MODELS ESTIMATING PRECIPITABLE WATER VALUES ~160 PERCENT OF NORMAL. ON THURSDAY...SHOWERS/THUNDERSTORMS WILL CONTINUE AS THE LAST OF THE SHORT WAVES MAKES ITS WAY THROUGH THE REGION. MARGINAL INSTABILITY EXPECTED OVER THE JAMES RIVER VALLEY...WITH LOWER VALUES EXPECTED ELSEWHERE. THEREFORE...EXPECT THE SEVERE THREAT TO BE QUITE LIMITED. .LONG TERM...(THURSDAY NIGHT THROUGH WEDNESDAY) ISSUED AT 205 PM CDT WED JUL 15 2015 AN ACTIVE WEATHER PATTERN CONTINUES TO HIGHLIGHT THE EXTENDED FORECAST. MODELS REMAIN IN AGREEMENT EARLY IN THE LONG TERM PERIOD REGARDING A TROUGH OVER THE ROCKIES WITH ZONAL TO SOUTHWESTERLY FLOW ALOFT OVER NORTH DAKOTA. THURSDAY NIGHT INTO SATURDAY A STRONGER SHORTWAVE OVER ALBERTA/SASKATCHEWAN MOVES EAST TOWARDS NORTH DAKOTA/MANITOBA...AND LIFTS NORTHEASTWARD INTO ONTARIO SATURDAY AFTERNOON/NIGHT. HAVE BETTER CHANCES OF THUNDERSTORMS THROUGH SATURDAY...THEN CHANCES ARE BETTER FOR MORE ISOLATED SHOWERS AND THUNDERSTORMS SATURDAY NIGHT AND SUNDAY. THE MODELS THEN DEVELOP A DEEPENING UPPER LEVEL LOW OVER NORTHERN CANADA...AND BRING THE WESTERLIES AND HENCE THE JET STREAM FARTHER NORTH INTO SOUTHERN/CENTRAL CANADA. THIS RESULTS IN A MORE WEAKER AND ZONAL FLOW EARLY NEXT WEEK WITH LOW OR NO CHANCES OF PRECIPITATION. && .AVIATION...(FOR THE 18Z TAFS THROUGH 18Z THURSDAY AFTERNOON) ISSUED AT 1237 PM CDT WED JUL 15 2015 SCT TSRA WILL INCREASE IN COVERAGE TONIGHT...BRINGING LCL IFR VIS IN HEAVIER PRECIP. STORMS WILL CONTINUE OVERNIGHT INTO THURSDAY MORNING. MODELS ARE HINTING AT SOME FOG POSSIBLY DEVELOPING LATE TONIGHT OVER PORTIONS OF WESTERN AND CENTRAL NORTH DAKOTA...THOUGH WILL WAIT TO SEE IF NEXT MODELS RUNS ALSO ADVERTISE THIS BEFORE MENTIONING IN INDIVIDUAL TERMINAL FORECASTS. && .BIS WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...JJS LONG TERM...JV AVIATION...JJS
Hazardous weather outlook, Jul 15, 1:22 PM MDT, 2 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BISMARCK ND 222 PM CDT WED JUL 15 2015 NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-161930- DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD- MCHENRY-PIERCE-MCKENZIE-DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS- FOSTER-GOLDEN VALLEY-BILLINGS-STARK-MORTON-BURLEIGH-KIDDER- STUTSMAN-SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-EMMONS-LOGAN- LA MOURE-MCINTOSH-DICKEY- 222 PM CDT WED JUL 15 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH DAKOTA...SOUTHEAST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA. .DAY ONE...THIS AFTERNOON AND TONIGHT SCATTERED THUNDERSTORMS THIS AFTERNOON WILL INCREASE IN COVERAGE THIS EVENING OVER WESTERN AND CENTRAL NORTH DAKOTA. SOME STORMS COULD BE SEVERE THIS AFTERNOON INTO THIS EVENING WITH LARGE HAIL AND DAMAGING WIND GUSTS. LOCALLY HEAVY RAINFALL MAY ALSO BE POSSIBLE. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THUNDERSTORMS ARE LIKELY CENTRAL THURSDAY...WITH A CHANCE ACROSS THE WEST. THE CHANCE FOR THUNDERSTORMS CONTINUES AREA WIDE FRIDAY AND SATURDAY...WITH ONLY A SLIGHT CHANCE FORECAST FOR SUNDAY AND MONDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED TODAY. PLEASE REPORT ANY SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE IN BISMARCK AT 1-800-247-0212 OR VIA FACEBOOK OR TWITTER. JJS/JV
In the hours before
Special weather statement, Jul 15, 2:49 PM MDT, 1 hour 20 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BISMARCK ND 249 PM MDT WED JUL 15 2015 NDZ042-152115- GRANT ND- 249 PM MDT WED JUL 15 2015 ...A STRONG THUNDERSTORM WILL AFFECT CENTRAL GRANT COUNTY... AT 248 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 12 MILES SOUTH OF CARSON...OR 17 MILES SOUTHEAST OF ELGIN...MOVING NORTH AT 20 MPH. HALF INCH HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... CARSON...LARK...LEITH AND HEIL. PRECAUTIONARY/PREPAREDNESS ACTIONS... VERY HEAVY RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS. && LAT...LON 4606 10145 4605 10174 4648 10184 4649 10131 TIME...MOT...LOC 2048Z 177DEG 19KT 4624 10156 DILLAHUNT/SCHILD
Local storm report, Jul 15, 2:57 PM MDT, 1 hour 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
357 PM CDT WED JUL 15 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0100 PM HEAVY RAIN 7 N EDGELEY 46.46N 98.72W
07/15/2015 M1.50 INCH LAMOURE ND CO-OP OBSERVER
RAINFALL RECEIVED WITHIN AN HOUR
&&
ACSpecial weather statement, Jul 15, 3:10 PM MDT, 59 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
410 PM CDT WED JUL 15 2015
NDZ025-037-152145-
STUTSMAN ND-FOSTER ND-
410 PM CDT WED JUL 15 2015
...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN STUTSMAN AND
SOUTHEASTERN FOSTER COUNTIES...
AT 410 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
KENSAL...OR 24 MILES SOUTHEAST OF CARRINGTON...MOVING EAST AT 30 MPH.
NICKEL SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THIS STORM.
LOCATIONS IMPACTED INCLUDE...
KENSAL AND COURTENAY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
VERY HEAVY RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
&&
LAT...LON 4724 9884 4740 9884 4737 9850 4734 9850
4733 9847 4715 9847
TIME...MOT...LOC 2110Z 281DEG 24KT 4728 9866
SCHILDSpecial weather statement, Jul 15, 3:21 PM MDT, 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
321 PM MDT WED JUL 15 2015
NDZ042-152145-
GRANT ND-
321 PM MDT WED JUL 15 2015
...A STRONG THUNDERSTORM WILL AFFECT NORTH CENTRAL GRANT COUNTY...
AT 321 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
CARSON...OR 16 MILES EAST OF ELGIN...MOVING NORTHEAST AT 15 MPH.
NICKEL SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THIS STORM.
LOCATIONS IMPACTED INCLUDE...
CARSON AND LARK.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
VERY HEAVY RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
&&
LAT...LON 4641 10167 4663 10161 4664 10158 4651 10130
4650 10130 4637 10153
TIME...MOT...LOC 2121Z 205DEG 12KT 4648 10153
SCHILDSpecial weather statement, Jul 15, 3:51 PM MDT, 18 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BISMARCK ND 451 PM CDT WED JUL 15 2015 NDZ034-042-152215- MORTON-GRANT- 451 PM CDT WED JUL 15 2015 ...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN GRANT AND SOUTH CENTRAL MORTON COUNTIES... AT 450 PM CDT /350 PM MDT/...A STRONG THUNDERSTORM WAS 6 MILES SOUTHWEST OF FLASHER OVER RALEIGH...OR 25 MILES EAST OF ELGIN...MOVING NORTH AT 20 MPH. WINDS IN EXCESS OF 40 MPH AND HALF INCH HAIL ARE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... FLASHER...LARK AND RALEIGH. TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS. LAT...LON 4631 10121 4629 10138 4660 10156 4664 10117 TIME...MOT...LOC 2150Z 171DEG 19KT 4638 10132 VINING
Special weather statement, Jul 15, 4:04 PM MDT, 5 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BISMARCK ND 504 PM CDT WED JUL 15 2015 NDZ034-042-152230- MORTON-GRANT- 504 PM CDT WED JUL 15 2015 ...A STRONG THUNDERSTORM WILL AFFECT NORTH CENTRAL GRANT AND NORTHWESTERN MORTON COUNTIES... AT 504 PM CDT /404 PM MDT/...A STRONG THUNDERSTORM WAS 7 MILES EAST OF HEART BUTTE DAM...OR 15 MILES SOUTHEAST OF GLEN ULLIN...MOVING NORTH AT 25 MPH. WINDS IN EXCESS OF 40 MPH AND HALF INCH HAIL ARE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... GLEN ULLIN AND ALMONT. TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS. LAT...LON 4653 10152 4652 10178 4686 10188 4688 10149 TIME...MOT...LOC 2204Z 176DEG 21KT 4661 10166 VINING
The office that day
Everything else NWS Bismarck, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 14, 6:23 PM MDT | Special Weather Statement | BIS | Wells | 37 min |
| Jul 14, 6:57 PM MDT | Special Weather Statement | BIS | Kidder | 48 min |
| Jul 14, 8:03 PM MDT | Special Weather Statement | BIS | Morton | 27 min |
| Jul 14, 8:04 PM MDT | Special Weather Statement | BIS | Williams | 41 min |
| Jul 14, 8:24 PM MDT | Special Weather Statement | BIS | Williams | 51 min |
| Jul 14, 9:06 PM MDT | Special Weather Statement | BIS | Williams | 39 min |
| Jul 15, 12:36 AM MDT | Special Weather Statement | BIS | Dunn | 24 min |
| Jul 15, 2:38 AM MDT | Special Weather Statement | BIS | Mountrail | 52 min |
| Jul 15, 3:27 AM MDT | Special Weather Statement | BIS | Mountrail | 63 min |
| Jul 15, 6:13 AM MDT | Special Weather Statement | BIS | Burleigh | 32 min |
| Jul 15, 6:44 AM MDT | Special Weather Statement | BIS | Sheridan | 31 min |
| Jul 15, 8:04 AM MDT | Special Weather Statement | BIS | Wells | 26 min |
| Jul 15, 8:47 AM MDT | Special Weather Statement | BIS | Foster | 28 min |
| Jul 15, 11:45 AM MDT | Special Weather Statement | BIS | LaMoure | 30 min |
| Jul 15, 12:24 PM MDT | Areal Flood Advisory | BIS | LaMoure | 3 hr |
| Jul 15, 2:49 PM MDT | Special Weather Statement | BIS | Grant | 26 min |
| Jul 15, 3:10 PM MDT | Special Weather Statement | BIS | Foster | 35 min |
| Jul 15, 3:21 PM MDT | Special Weather Statement | BIS | Grant | 24 min |
| Jul 15, 3:51 PM MDT | Special Weather Statement | BIS | Grant | 24 min |
| Jul 15, 4:04 PM MDT | Special Weather Statement | BIS | Morton | 26 min |
| Jul 15, 4:35 PM MDT | Severe Thunderstorm Warning | BIS | McKenzie | 40 min |
| Jul 15, 4:50 PM MDT | Severe Thunderstorm Warning | BIS | Adams, Grant, Hettinger, Sioux | 55 min |
| Jul 15, 4:56 PM MDT | Severe Thunderstorm Warning | BIS | Mercer, Oliver | 49 min |
| Jul 15, 5:03 PM MDT | Special Weather Statement | BIS | Sioux | 27 min |
| Jul 15, 5:10 PM MDT | Severe Thunderstorm Warning | BIS | McKenzie, Williams | 65 min |
| Jul 15, 5:14 PM MDT | Severe Thunderstorm Warning | BIS | McLean, Mercer | 61 min |
| Jul 15, 5:18 PM MDT | Severe Thunderstorm Warning | BIS | Grant, Hettinger | 57 min |
| Jul 15, 5:45 PM MDT | Severe Thunderstorm Warning | BIS | McLean, Mercer | 60 min |
Nearby
Severe Thunderstorm Warnings in North Dakota, 2015Every severe thunderstorm warning in 2015
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.